Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Morristown, TN

May 11, 2016Claiborne County, Hancock County, Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2016, 4:40 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 4:40 AM EDT (08:40 UTC)
Expired
May 11, 2016, 5:15 AM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Claiborne County, TN, Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS54 KMRX 110840
SVRMRX
TNC025-067-VAC105-110915-
/O.NEW.KMRX.SV.W.0027.160511T0840Z-160511T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAIBORNE COUNTY IN EASTERN TENNESSEE...
  WESTERN HANCOCK COUNTY IN EASTERN TENNESSEE...
  SOUTH CENTRAL LEE COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 515 AM EDT

* AT 440 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
  HARROGATE-SHAWANEE...OR 13 MILES WEST OF SNEEDVILLE...MOVING EAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SNEEDVILLE...EVANSTON AND EWING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3667 8312 3645 8319 3644 8321 3643 8320
      3650 8353 3666 8347
TIME...MOT...LOC 0840Z 276DEG 25KT 3659 8345 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
2 follow-up statements
730 
WWUS54 KMRX 110855
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED MAY 11 2016

TNC025-110904-
/O.CAN.KMRX.SV.W.0027.000000T0000Z-160511T0915Z/
CLAIBORNE TN-
455 AM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAIBORNE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3667 8312 3645 8319 3644 8321 3643 8320
      3650 8339 3654 8341 3665 8339
TIME...MOT...LOC 0854Z 277DEG 24KT 3657 8334 

$$

TNC067-VAC105-110915-
/O.CON.KMRX.SV.W.0027.000000T0000Z-160511T0915Z/
HANCOCK TN-LEE VA-
455 AM EDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR WESTERN HANCOCK AND SOUTH CENTRAL LEE COUNTIES...

AT 454 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SNEEDVILLE...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE AND EVANSTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3667 8312 3645 8319 3644 8321 3643 8320
      3650 8339 3654 8341 3665 8339
TIME...MOT...LOC 0854Z 277DEG 24KT 3657 8334 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
269 
WWUS54 KMRX 110910
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT WED MAY 11 2016

TNC067-VAC105-110920-
/O.EXP.KMRX.SV.W.0027.000000T0000Z-160511T0915Z/
HANCOCK TN-LEE VA-
510 AM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HANCOCK AND SOUTH
CENTRAL LEE COUNTIES WILL EXPIRE AT 515 AM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FOR
EASTERN TENNESSEE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MORRISTOWN.

LAT...LON 3667 8312 3645 8319 3644 8321 3643 8320
      3650 8339 3654 8341 3665 8339
TIME...MOT...LOC 0907Z 276DEG 25KT 3657 8334 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:32 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 11, 3:32 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 AM EDT WED MAY 11 2016

.SHORT TERM (TODAY AND TONIGHT)...AN AREA OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE MOVING THROUGH THE OHIO
VALLEY WILL BUILD ACROSS SOUTHWEST VIRGINIA AND MAINLY THE NORTHERN
HALF OF EAST TENNESSEE EARLY THIS MORNING. SOME OF THE STORMS MAY
DRIFT INTO SOUTHEAST TENNESSEE THROUGH MID DAY AS THE AREA OF
CONVECTION SLIPS FURTHER SOUTH. INSTABILITY AND SHEAR ARE NOT
TERRIBLY IMPRESSIVE OVER THE SOUTHERN APPALACHIANS SO THE SEVERE
THUNDERSTORM WATCH WHICH EXTENDS OVER THE CUMBERLAND PLATEAU SHOULD
EXPIRE ON SCHEDULE AT 11Z. HELD ONTO MEDIUM TO SMALL CHANCE POPS
FOR LATER AFTERNOON INTO THE EVENING HOURS WITH A CONTINUATION OF
WEAK SOUTHERLY FLOW AND JUST ENOUGH INSTABILITY TO GENERATE A
COUPLE SHOWERS AND A THUNDERSTORM IN SPOTS. TEMPERATURES WILL
REMAIN NEAR NORMAL TODAY WITH HIGHS IN THE UPPER 70S AND LOWER 80S
ALONG WITH LOWS TONIGHT IN THE LOWER AND MIDDLE 60S.

.LONG TERM (THURSDAY THROUGH TUESDAY)...AN 850-700 MB RIDGE OVER
GA WILL KEEP MOST SHOWERS AND THUNDERSTORMS NORTH OF THE AREA
THROUGH THE DAY ON THURSDAY. TEMPERATURES WILL REACH THE MID 80S IN
MOST VALLEY LOCATIONS BENEATH THE RIDGE. AS THE RIDGE AXIS MOVES
EAST...A DEEP SW FLOW WILL HELP TRANSPORT GREATER MOISTURE AND
INSTABILITY INTO THE AREA LATE IN THE DAY. AFTERNOON CONVECTIVE
DEVELOPMENT OVER MIDDLE TN...AIDED BY DIVERGENCE IN THE JET
ENTRANCE REGION AND FALLING 500 MB HEIGHTS...WILL TRACK EAST AND
TAP INTO SOME GOOD INSTABILITY IN THE PLATEAU AND VALLEY. THIS
SHOULD PRESENT SOME THREAT OF SEVERE STORMS FOR OUR AREA THURSDAY
EVENING...MAINLY A WIND/HAIL THREAT. PRECIP CHANCES WILL BE
DECREASING FRIDAY MORNING AS DRIER AND COOLER AIR BUILDS IN...WITH
HIGHS ON FRIDAY IN THE 70S FOR MOST SPOTS.

A DEEPENING TROUGH ACROSS THE GREAT LAKES AND APPALACHIANS WILL PUSH
A COLD FRONT TOWARD THE AREA ON SATURDAY. MOISTURE IS LIMITED WITH
THIS FRONT BUT GOOD QG FORCING IN THE JET EXIT REGION WILL PRODUCE A
CHANCE OF SHOWERS IN NORTHERN AREAS. THE GFS IS QUITE AGGRESSIVE TO
PUSH THE FRONT THROUGH AND BRING AN ABNORMALLY COOL AIR MASS TO THE
AREA...BUT THE ECMWF HANGS THE FRONT ACROSS THE AREA AND TRACKS A
850 MB LOW CENTER ALONG THE FRONT ACROSS THE DEEP SOUTH THROUGH
TUESDAY. THE GFS TRACKS THIS LOW NORTHEAST INTO THE MID MS VALLEY.
WITH THIS MODEL DISAGREEMENT...WILL MAINTAIN THE CURRENT FORECAST OF
LOW TO SLIGHT CHANCE POPS FOR SUNDAY THROUGH TUESDAY.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             84  64  86  65 /  30  20  50  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  80  64  85  63 /  60  40  40  70
OAK RIDGE, TN                       80  64  85  63 /  60  40  50  70
TRI CITIES AIRPORT, TN              77  60  83  62 /  60  40  30  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 11, 3:13 AM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 AM EDT WED MAY 11 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
313 AM EDT WED MAY 11 2016 /213 AM CDT WED MAY 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DRIFT ACROSS SOUTHWEST VIRGINIA AND
A PART OF EAST TENNESSEE...MAINLY NORTH OF INTERSTATE 40. A FEW OF
THE STORMS MAY PRODUCE FREQUENT LIGHTNING...HEAVY RAIN AND POSSIBLY
A BRIEF PERIOD OF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FOR THURSDAY EVENING...A FRONTAL BOUNDARY WILL MOVE INTO THE
TENNESSEE VALLEY FROM THE WEST. SOME OF THESE STORMS MAY BECOME
SEVERE AS THE FRONT APPROACHES THE AREA. THE MAIN CONCERN WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

In the hours before

Special weather statement, May 10, 11:06 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1106 PM EDT TUE MAY 10 2016

VAZ002-110330-
WISE VA-
1106 PM EDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY AND THE
NORTHEASTERN CITY OF NORTON UNTIL 1130 PM EDT...

AT 1105 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WISE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN AND POUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
      3698 8240 3697 8237 3688 8252 3688 8255
      3701 8272 3716 8255
TIME...MOT...LOC 0305Z 230DEG 15KT 3700 8257

MOULTON
Special weather statement, May 11, 3:39 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT WED MAY 11 2016

VAZ002-110815-
WISE VA-
339 AM EDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY AND THE
CITY OF NORTON UNTIL 415 AM EDT...

AT 338 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF BIG STONE GAP...OR 16 MILES NORTHWEST OF NORTON...MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...POUND AND PARDEE.

LAT...LON 3713 8255 3703 8248 3697 8237 3693 8286
      3695 8286 3697 8287 3698 8287 3699 8283
      3701 8283 3701 8278 3703 8275 3704 8274
      3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 0738Z 264DEG 39KT 3707 8288

DGS
Special weather statement, May 11, 4:21 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT WED MAY 11 2016

TNZ014-015-VAZ001-110900-
CLAIBORNE TN-HANCOCK TN-LEE VA-
421 AM EDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...WESTERN
HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 500 AM EDT...

AT 421 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARROGATE-SHAWANEE...OR 22 MILES WEST OF SNEEDVILLE...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...HARROGATE-SHAWANEE...CUMBERLAND GAP...EVANSTON...ROSE HILL...
ARTHUR...EWING AND HOWARD QUARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3644 8325 3653 8370 3660 8367 3662 8365
      3662 8363 3664 8361 3664 8358 3667 8352
      3667 8342 3670 8334 3671 8318
TIME...MOT...LOC 0821Z 274DEG 25KT 3661 8361

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:21 AM EDTSpecial Weather StatementMRXHancock39 min
May 11, 5:09 AM EDTAreal Flood AdvisoryMRXClaiborne, Hancock, Hawkins2 hr
May 11, 5:12 AM EDTSpecial Weather StatementMRXBlount48 min
May 11, 5:54 AM EDTSpecial Weather StatementMRXGreene51 min
May 11, 9:43 AM EDTAreal Flood AdvisoryMRXMorgan3 hr
May 11, 2:31 PM EDTSpecial Weather StatementMRXPolk44 min
May 10, 11:06 PM EDTSpecial Weather StatementMRXWise24 min
May 11, 3:39 AM EDTSpecial Weather StatementMRXWise36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.